Hi there! Please bear with my long story here... just trying to provide all the info. :)
I am 39 years old, and I had RNY surgery 5 1/2 years ago. I lost about 1/2 of my body weight within one year - 155 pounds. Overall, things have been good, with the exception of a bowel obstruction six months out. My malabsorption is pretty significant, but my supplements seem to keep me mostly on track. (Vit D, B12, B1, etc are all usually very good). One thing I haven't normally taken is oral iron, just due to the nasty GI side effects. Once before (in 2007), my ferritin level tanked, and I was referred to a hematologist who got me up to a level of 48 with infusions and told me to return for an iron panel every 6 months. Several weeks ago, I had my bariatric labs done. My ferritin has steadily dropped since we stopped infusions, and this time it was 4.7. (HgB was 11.2). My surgeon's PA called and told me to start an oral iron right away. I did that, but knew that it would take a very very long time to start feeling any better, assuming I absorbed any of it! I got the approval to go back to the hematologist, who scheduled 3 infusions right away. My third one was two days ago, and I am to check my labs late next week.
Here's where I am confused and unable to find much info about. My hema seemed really confused when I described how horrible I had been feeling. I was tired all the time, and really irritable, and lacked focus. I would even have times when I would wake up at night with my skin itching so badly I could hardly stand it. My research says this is all classic for low ferritin. She seemed to think that since my hemoglobin was normal, I shouldn't be feeling badly. ???? Once the infusions started, I swear I have felt better every day. I am perkier, I am sleeping better, and just have more energy. Now, I would like to see my ferritin closer to 100 before we back off. It seems many other bariatric patients who post online try to keep theirs at least there. When I told the hema that was what I would like to try, she started talking at me about iron overload and how we don't want to go there, either. She also told me not to bother with the oral iron, and that the only solution would be for me to have monthly infusions for the rest of my life.
So... first of all, am I crazy to think I had been feeling so horrible just because of the low ferritin? Secondly, am I truly doomed to a lifetime of infusions? I take a sublingual B complex, and 50000 IU of D daily, and those levels are great, so I can absorb something. And what about maintenance levels for post RNY patients - are there any studies that indicate a ferritin of at least 100 is a good place to be, vs. settling for low-normal?
Any help you could offer would be appreciated. I am a pretty smart girl who can usually figure stuff out, but I am struggling with this one (and whether or not I need to find myself a new hematologist!)
To my knowledge we don't have anyone on this forum who has had this type surgery, or these issues. You might try asking your questions on an expert forum; there is an expert forum on Bariatric Surgery; also a patient forum for blood disorders.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.